| Catalog Number |
279734000 |
| Medical Device Problem Code |
Break (1069)
| Health Effect - Clinical Code |
No Clinical Signs, Symptoms or Conditions (4582)
| Date of Event |
10/22/2024
Type of Reportable Event
Malfunction
Event or Problem Description
It was reported that this was a spinal fusion (l2-s2ai) was performed on (b)(6) 2024.This was a spinal fusion (l2-s2ai) for a patient who had a lif cage from another company placed at l2-l5 a few days earlier.L2-l4: posterior fusion with xtab.L5-s1: plif with expedium, xtab and proti tpal s2ai: expedium sai screw.During surgery, the surgeon attempted to insert the expedium screw to the l5 vertebra with the screwdriver in question, but the screw was not stable.Therefore, the screw was inserted and removed several times.However, the screw still did not stabilize, so the screw was removed.The surgeon checked the screwdriver in question and found that the t20-shaped tip of the screwdriver in question was missing.When the surgeon changed to another screwdriver of the same model number and was able to attach it to the screw and insert the screw without any problems.After that, the surgery was completed successfully within 30 minutes surgical delay.The screwdriver in question was shipped for this surgery and was not used prior to it.Also, during the surgery, when the screwdriver in question was found to be defective in the installation of the first screw, and once the screw was removed, the screw was checked and found to be intact.It was unlikely that the screwdriver in question was damaged during the surgery, since the screw was installed without problems with another screwdriver.The patient outcome was reported to be stable.It was reported that no confirmation was obtained at the time of delivery or during sterilization at the hospital regarding the check to up to the tip of each individual instrument.
Additional Manufacturer Narrative
Product complaint (b)(4).Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: d4: udi: as the lot number for the device involved in the event was not provided, the full udi is currently not available.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H11 additional narrative: added: b5, d4 (lot), d9, d10 (concomitant) corrected: d4 (primary udi number) h3, h6: the device was received, the investigation is in progress, no conclusion could be drawn at the time of filing this report.Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
Event or Problem Description
Additional information received states that there was no allegation against this device [unk - screws: expedium] because the screw was able to installed with another screw.
Additional Manufacturer Narrative
Depuy synthes is submitting this report pursuant to the provisions of 21 cfr, part 803.This report may be based on information which depuy synthes has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, depuy synthes or its employees that the report constitutes an admission that the device, depuy synthes, or its employees caused or contributed to the potential event described in this report.If the information is unknown, not available or does not apply, the section/field of the form is left blank.H3, h4, h6: photo investigation the product was not returned to medtech orthopaedics , however photos were provided for review.The photo investigation revealed that 279734000, viper universal poly driver has tip broken.The observed condition of the device was consist with a random component failure that may have been caused by exposure to unintended force.Since the device was not returned, a dimensional inspection cannot be performed.The overall complaint was confirmed as the observed condition of the viper universal poly driver would contribute to the complained device issue.Based on the investigation findings, cause traced to component failure and it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the complaint condition.As part of medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Physical device investigation: the product was returned to j&j medtech orthopaedics for evaluation.Visual inspection of the returned device found to be broken from the tip.The broken fragment was not returned for evaluation.The reported allegation can be confirmed.The observed condition of the device was consistent with a component failure that was caused by exposure to unintended forces like usage of excessive force in a prying motion while trialing.A dimensional inspection was unable to be performed due to the post-manufacturing damage.A functional test was unable to be performed due to the post-manufacturing damage.The overall complaint was confirmed as the observed condition of the viper universal poly driver would contributed to the complained device issue.Based on the investigation findings, it has been determined that no corrective and/or preventative action is proposed.There is no indication that a design or manufacturing issue has caused the reported complaint condition.As part of j&j medtech orthopaedics quality process, all devices are manufactured, inspected, and released to approved specifications.Additional monitoring for any potential safety signals will be conducted through complaint trending and other post-market safety surveillance activities.Device history review (dhr): a review of the receiving inspection viper universal poly driver was conducted identifying that lot number mi59798 was released in one batch.Supplier: micropulse incorporated.¿ batch 1: lot qty of 61 units were released on 14 july 2017 with no discrepancies.The ri identified no issues during the manufacturing and release of this device that could have contributed to the problem reported by the customer.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.